Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 149, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 21, 2017, 9:16 PM CDT for Collin County, Hunt County, Rockwall County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2017, 9:16 PM CDT (02:16 UTC)
- Expired
- Apr 21, 2017, 10:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Collin County, TX, Hunt County, TX, Rockwall County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 104 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 4:40 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1220 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 12.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 8:03 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 21, 8:03 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 803 PM CDT Fri Apr 21 2017 .UPDATE... Convection blossomed along the surface cold front shortly after 5, and isolated to scattered strong to severe thunderstorms continue to track east and southeastward. The cold front itself is located roughly north and west of a Cisco to Mineral Wells to Decatur to Gainesville line and is gradually marching its way towards the southeast. Our evening sounding revealed that the earlier stout capping inversion was getting lifted and cooled, but some lingering warm air likely still remains near the 700 mb level. As forcing for ascent--offered up by a potent shortwave presently rotating across northern Oklahoma--continues, we should continue to see additional thunderstorms zipper down the front this evening. As we've already seen, a (limited) tornado risk exists this evening, with the area of greatest concern bounded roughly by a line east of Denton to Gainesville to Denison, and north of the I-20 corridor where the greatest overlap of surface-based instability and low-level wind shear exists. In addition to convection associated with the front, additional elevated storms are expected to develop as mid-level lapse rates will remain quite steep well into the evening and additional sprockets of vorticity impinge upon the region. These storms may continue to pose primarily a large hail threat as they develop along and north of the I-20 corridor. Made some cosmetic PoP changes to account for ongoing convective trends. Carlaw && .AVIATION... /ISSUED 624 PM CDT Fri Apr 21 2017/ Main aviation concerns this evening revolve squarely around likely convective impacts at the Metroplex terminals, with a bit more uncertainty at Waco. In addition, a second wave of convection appears possible after the initial front clears the Metroplex sites. Late afternoon satellite and radar imagery reveals a cold front which presently stretches from near a KBKD-KRPH-K0F2 line. This front is beginning to make gradual eastward progress, and convection is attempting to initiate along this boundary. Based on an earlier 20Z sounding, a stout capping inversion was in place overhead, but our presently ascending 00Z sounding reveals this cap is clearly in the process of being lifted and cooled. Given the current location of the front and the weakening cap, pushed the TEMPO TSRA mention at Metroplex sites (02-05Z at GKY). In addition, opted to prevail a mention of VCTS through 22/06Z given indications that steep lapse rates and ascent will linger well behind the front. Should additional storms materialize after the main line (an associated north wind shift), we will need another TSRA group in subsequent TAFs. Finally, there are hints that a third round of elevated convection may even materialize late tonight and towards daybreak on Saturday as another wave of ascent approaches. Confidence in this scenario, however, is extremely low and have forgone an additional mention of thunder at this time. At Waco, pushed back the initial VCTS mention just a bit to account for current trends. Thunderstorm morphology is a bit less clear here, which precludes a TSRA mention at this time. We will monitor southward development along the front, and amend as necessary, however. At all TAF sites, MVFR cigs should invade behind the cold front as the inversion saturates. Gusty north winds will persist through the day Saturday. Carlaw && .PREV DISCUSSION... /ISSUED 355 PM CDT Fri Apr 21 2017/ This afternoon through tonight, we continue to await convective initiation in the area, but new data suggests the initiation may be later than previously thought. Data from the FWD 20Z sounding is arriving now, and it indicates a strong cap remains in place around the 770 mb level. Water vapor satellite also shows a stronger EML moving into our western counties. Based on this data, we still think storms will develop along the front, but initiation may be a few hours later than we previously thought when better upper level support crosses the Plains. The best upper level support will still be north of our area and the Red River, but forcing along the front, combined with WAA, should be enough for storms to develop. Any storms that develop this afternoon may be severe. Based on the current location of the front, storms may not occur in our far western or northwestern counties. It still appears the best rain and storm chances will be generally along and north of Interstate 20 and east of Highway 281 this evening, with a shift east and southeast overnight. As the storms progress farther south into Central Texas, a weakening of the convection and severe threat is expected as the instability weakens overnight and the line of storms becomes farther removed from the upper level support. Any left over rain is expected to end early Saturday morning, but will retain lower chances for rain Saturday morning across much of the region until the 850 mb front moves through the region. For continued updates on convective trends this evening and tonight, watch for short-term mesoscale updates, graphicasts, social media posts and more from the office. Cool and breezy weather is expected on Saturday in the wake of the cold front. Lows on Sunday morning will be the coolest we have had in about 2 weeks with temperatures in the 40s. Dry weather will occur Sunday through the early part of next week, despite the progressive zonal weather pattern through the Plains. Moisture will be scoured out in the wake of tonight's front and won't return until Tuesday. A weaker front will move into part of the region on Wednesday but quickly return north Wednesday night in advance of the next strong upper level trough affecting the region. There are discrepancies between the models on the depth, evolution and timing of this late week system, and will keep low rain chances in the forecast starting Thursday. It still looks like there could be a severe weather threat with this system. JLDunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 54 68 48 72 50 / 70 20 0 0 0 Waco 57 68 46 72 47 / 50 30 0 0 0 Paris 54 64 45 70 46 / 80 20 0 0 0 Denton 52 67 43 72 48 / 60 10 0 0 0 McKinney 52 65 45 71 48 / 80 20 0 0 0 Dallas 55 69 49 73 51 / 70 20 0 0 0 Terrell 54 67 46 72 48 / 80 20 5 0 0 Corsicana 56 67 47 72 47 / 60 30 5 0 0 Temple 58 67 47 73 48 / 50 30 0 0 0 Mineral Wells 50 67 44 73 47 / 50 20 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 21, 3:24 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 324 PM CDT Fri Apr 21 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 219 PM CDT Fri Apr 21 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Through Tonight. There is a good chance of thunderstorms mainly along and east of US 281 and north of I-20 through 7 PM. Sufficient amounts of instability and wind shear are in place for severe thunderstorms capable of large hail and damaging winds. The tornado threat appears low at this time, but any storms that are isolated or interact with any type of outflow boundaries may have a tornado threat. The risk for severe weather will spread southward through the I-20 corridor to a Comanche to Athens line during the evening hours. The main hazards with thunderstorms will be damaging winds and hail. Brief periods of heavy rain may result in isolated instances of flooding. Thunderstorms will continue beyond midnight through daybreak Saturday across portions of East and Central Texas. The severe weather threat should diminish, but a few strong to near severe storms will be capable of producing gusty winds, hail and heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There will be a threat for thunderstorms on Thursday and Thursday night. Instability and wind shear will be in place to support the threat for strong to severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and evening for areas near and north of the I-20 corridor. Additional spotter activation may be requested south of I-20 between 9 PM and daybreak Saturday.
In the hours before
Local storm report, Apr 21, 8:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
859 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 4 SW STEPHENVILLE 32.19N 98.25W
04/21/2017 E1.00 INCH ERATH TX TRAINED SPOTTER
QUARTER SIZE HAIL REPORT SOUTH OF STEPHENVILLELocal storm report, Apr 21, 9:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
900 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL TELEPHONE 33.78N 96.02W
04/21/2017 E1.50 INCH FANNIN TX TRAINED SPOTTER
DELAYED REPORT: SPOTTER REPORT OF PING PONG SIZE HAIL
NEAR TELEPHONE TX.Local storm report, Apr 21, 9:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
901 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 3 SSW MCKINNEY 33.16N 96.64W
04/21/2017 E1.25 INCH COLLIN TX TRAINED SPOTTER
SPOTTER REPORT OF HALF DOLLAR SIZE HAIL NEAR MCKINNEYLocal storm report, Apr 21, 9:04 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
904 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 3 NNW ALLEN 33.14N 96.70W
04/21/2017 E1.00 INCH COLLIN TX TRAINED SPOTTER
DELAYED REPORT: QUARTER SIZE HAIL REPORT 3 MILES NNW OF
ALLENLocal storm report, Apr 21, 9:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
906 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL MCKINNEY 33.20N 96.62W
04/21/2017 E2.50 INCH COLLIN TX TRAINED SPOTTER
TENNIS BALL SIZE HAIL REPORT NEAR HWY 121 AND US 75Local storm report, Apr 21, 9:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
908 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL GAINESVILLE 33.63N 97.15W
04/21/2017 E1.00 INCH COOKE TX TRAINED SPOTTER
SPOTTER REPORT: QUARTER SIZE HAIL 4 MILES SSW OF
GAINESVILLEThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:10 PM CDT | Severe Thunderstorm Warning | FWD | Stephens | 50 min |
| Apr 21, 7:13 PM CDT | Severe Thunderstorm Warning | FWD | Cooke, Grayson | 47 min |
| Apr 21, 7:16 PM CDT | Tornado Warning | FWD | Cooke | 29 min |
| Apr 21, 7:33 PM CDT | Severe Thunderstorm Warning | FWD | Eastland, Erath, Palo Pinto, Stephens | 57 min |
| Apr 21, 7:42 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Cooke, Denton | 63 min |
| Apr 21, 7:46 PM CDT | Special Weather Statement | FWD | Montague | 29 min |
| Apr 21, 7:55 PM CDT | Severe Thunderstorm Warning | FWD | Cooke, Grayson | 37 min |
| Apr 21, 7:59 PM CDT | Special Weather Statement | FWD | Wise | 46 min |
| Apr 21, 8:18 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Eastland, Erath | 57 min |
| Apr 21, 8:21 PM CDT | Severe Thunderstorm Warning | FWD | Hood, Parker | 54 min |
| Apr 21, 8:26 PM CDT | Severe Thunderstorm Warning | FWD | Fannin | 52 min |
| Apr 21, 8:34 PM CDT | Severe Thunderstorm Warning | FWD | Collin | 56 min |
| Apr 21, 8:52 PM CDT | Special Weather Statement | FWD | Cooke | 23 min |
| Apr 21, 8:55 PM CDT | Special Weather Statement | FWD | Wise | 35 min |
| Apr 21, 9:07 PM CDT | Severe Thunderstorm Warning | FWD | Wise | 53 min |
| Apr 21, 9:12 PM CDT | Severe Thunderstorm Warning | FWD | Lamar | 63 min |
| Apr 21, 9:16 PM CDT | Severe Thunderstorm Warning | FWD | Cooke, Grayson | 59 min |
| Apr 21, 9:23 PM CDT | Special Weather Statement | FWD | Erath | 37 min |
| Apr 21, 9:31 PM CDT | Special Weather Statement | FWD | Grayson | 29 min |
| Apr 21, 9:32 PM CDT | Severe Thunderstorm Warning | FWD | Denton, Wise | 58 min |
| Apr 21, 10:03 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Fannin, Grayson, Hunt | 57 min |
| Apr 21, 10:12 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Hunt, Kaufman, Rains, Rockwall, Van Zandt | 63 min |
| Apr 21, 10:18 PM CDT | Severe Thunderstorm Warning | FWD | Erath | 43 min |
| Apr 21, 10:25 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Dallas, Denton | 65 min |
| Apr 21, 10:27 PM CDT | Areal Flood Advisory | FWD | Grayson | 2 hr |
| Apr 21, 10:43 PM CDT | Severe Thunderstorm Warning | FWD | Bosque, Erath, Hamilton | 19 min |
| Apr 21, 11:19 PM CDT | Severe Thunderstorm Warning | FWD | Hunt, Kaufman, Rockwall | 56 min |
| Apr 21, 11:30 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Dallas | 32 min |
| Apr 21, 11:32 PM CDT | Special Weather Statement | FWD | Hunt | 43 min |
| Apr 22, 12:11 AM CDT | Special Weather Statement | FWD | Van Zandt | 49 min |
| Apr 22, 12:58 AM CDT | Special Weather Statement | FWD | Van Zandt | 47 min |
| Apr 22, 1:22 AM CDT | Special Weather Statement | FWD | Navarro | 38 min |
| Apr 22, 2:01 AM CDT | Special Weather Statement | FWD | Hopkins | 44 min |
| Apr 22, 2:30 AM CDT | Special Weather Statement | FWD | Van Zandt | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.